Alert archive / Kentucky / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 107, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Dec 11, 2021, 7:39 AM EST for 8 counties in Kentucky. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 11, 2021, 7:39 AM EST (12:39 UTC)
- Expired
- Dec 11, 2021, 8:15 AM EST
- In force
- 36 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Breathitt County, KY, Elliott County, KY, Lee County, KY, Magoffin County, KY, Morgan County, KY, Owsley County, KY, Rowan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 11, 7:55 AM EST | TSTM WND DMG | Gullett, KY | TREES WERE REPORTED TO HAVE BEEN BLOWN DOWN IN THE MIDDLE FORK OF THE LICKING RIVER COMMUNITY. THE TIME OF THE EVENT IS RADAR ESTIMATED. |
| Dec 11, 7:57 AM EST | TSTM WND DMG | Lickburg, KY | TREES WERE REPORTED TO HAVE BEEN BLOWN DOWN IN THE LICK CREEK COMMUNITY. THE TIME OF THE EVENT IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 11, 2:27 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480
WUUS53 KJKL 111239
SVRJKL
KYC025-063-129-153-175-189-205-237-111315-
/O.NEW.KJKL.SV.W.0107.211211T1239Z-211211T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
739 AM EST Sat Dec 11 2021
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Morgan County in southeastern Kentucky...
North central Owsley County in southeastern Kentucky...
Northern Breathitt County in southeastern Kentucky...
Magoffin County in southeastern Kentucky...
Southeastern Lee County in southeastern Kentucky...
Southeastern Rowan County in east central Kentucky...
Wolfe County in southeastern Kentucky...
Elliott County in east central Kentucky...
* Until 815 AM EST.
* At 738 AM EST, severe thunderstorms were located along a line
extending from near Farley to Canyon Falls, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Stark around 745 AM EST.
Simpson around 750 AM EST.
Rock Lick around 755 AM EST.
Other locations in the path of these severe thunderstorms include
Cornelia, Hendricks and Salyersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 AM EST for southeastern
and east central Kentucky.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 900 AM EST for southeastern
and east central Kentucky.
&&
LAT...LON 3823 8309 3818 8305 3821 8301 3817 8298
3818 8292 3811 8289 3800 8302 3791 8296
3789 8296 3790 8299 3786 8300 3784 8298
3781 8299 3779 8295 3772 8294 3762 8299
3750 8369 3824 8322 3827 8317
TIME...MOT...LOC 1238Z 252DEG 50KT 3815 8319 3758 8357
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GREIF2 follow-up statements
541
WWUS53 KJKL 111303
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
803 AM EST Sat Dec 11 2021
KYC129-189-205-237-111312-
/O.CAN.KJKL.SV.W.0107.000000T0000Z-211211T1315Z/
Owsley KY-Lee KY-Rowan KY-Wolfe KY-
803 AM EST Sat Dec 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OWSLEY...
SOUTHEASTERN LEE...SOUTHEASTERN ROWAN AND WOLFE COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 AM EST for southeastern
Kentucky.
LAT...LON 3798 8302 3796 8299 3791 8296 3789 8296
3790 8299 3786 8300 3784 8298 3781 8299
3778 8295 3771 8294 3764 8298 3759 8329
TIME...MOT...LOC 1302Z 252DEG 50KT 3825 8280 3768 8319
$$
KYC025-063-153-175-111315-
/O.CON.KJKL.SV.W.0107.000000T0000Z-211211T1315Z/
Morgan KY-Breathitt KY-Magoffin KY-Elliott KY-
803 AM EST Sat Dec 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM EST
FOR EAST CENTRAL MORGAN...NORTH CENTRAL BREATHITT...MAGOFFIN AND
SOUTHEASTERN ELLIOTT COUNTIES...
At 802 AM EST, severe thunderstorms were located along a line
extending from near Denton to Eugene, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Conley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 AM EST for southeastern
Kentucky.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3798 8302 3796 8299 3791 8296 3789 8296
3790 8299 3786 8300 3784 8298 3781 8299
3778 8295 3771 8294 3764 8298 3759 8329
TIME...MOT...LOC 1302Z 252DEG 50KT 3825 8280 3768 8319
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GREIF499
WWUS53 KJKL 111306
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
806 AM EST Sat Dec 11 2021
KYC025-063-153-175-111316-
/O.EXP.KJKL.SV.W.0107.000000T0000Z-211211T1315Z/
Morgan KY-Breathitt KY-Magoffin KY-Elliott KY-
806 AM EST Sat Dec 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORGAN...NORTH
CENTRAL BREATHITT...MAGOFFIN AND ELLIOTT COUNTIES WILL EXPIRE AT 815
AM EST...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
A Tornado Watch remains in effect until 900 AM EST for southeastern
Kentucky.
LAT...LON 3798 8302 3796 8299 3791 8296 3789 8296
3790 8299 3786 8300 3784 8298 3781 8299
3778 8295 3771 8294 3764 8298 3759 8329
TIME...MOT...LOC 1306Z 252DEG 50KT 3826 8276 3769 8315
$$
GREIFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 4:50 AM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Dec 11, 4:50 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 450 AM EST Sat Dec 11 2021 .SHORT TERM...(Today through Sunday) Issued at 450 AM EST SAT DEC 11 2021 09Z sfc analysis shows eastern Kentucky in the modifying warm sector of a potent and deadly storm system. The cold front from this is steadily approaching with several bands of strong to severe storms located ahead of it. These bands are expected to become more QLCS in nature with time early this morning maintaining a severe threat well into the CWA. Additionally, discrete and long lived supercells proceed the organized convective lines with the distinct potential to produce tornadoes. In particular a tornado warned storm over Boyle County is a major concern for our CWA over the next hour or so should it fail to weaken much despite the less favorable environment. Anyways, this will be the case for the next several hours as the front pushes into the area. Accordingly, a tornado watch is in effect for about the northwest half of the JKL CWA basically northwest of Wayne to Elliott County. Otherwise, temperatures continue to climb through the area as warmer and more moist air is squeezed into the forecast area. Regardless, the drier air in the east will be harder to overcome and should act as a backstop to the severe weather due to less instability - but the kinematics of this dynamic system will have a momentum of its own. Specifically, temperatures are in the mid to upper 60s in all but the far east where some near 60 degree readings are found. Meanwhile, dewpoints are in the low 60s west to the mid 50s east as winds have been sustained at 10 to 20 mph through the night with gusts to 30+ mph at times - keeping the boundary layer well mixed. Earlier there were some breaks in the clouds for the area, but now the higher clouds from the approaching storms to the west have spread overhead. The models are in excellent agreement aloft through the short term portion of the forecast. They all depict the amplifying trough plowing into the Great Lakes and Ohio Valley today before bottoming out and deamplifying as it departs the area tonight. This will send significant height falls - and attendant mid level energy - through eastern Kentucky this morning before the pattern flattens and heights rebound tonight into Sunday. The trough is fed by a strong jet at 250mb passing through just to or north by 00Z Sunday along with a low level jet at 850mb moving over Kentucky proper this morning. This is providing much of the kinematics for the storms and helping them to overcome the more limited instability for our area. The dynamic nature of the system affecting us this morning lends itself toward favoring the CAMs for PoP and convective details while the rest of the forecast the NBM was reasonable with no large scale adjustments needed. Sensible weather will feature a very active 12 to 18 hours ahead of us as a strong cold front and its convective bands push into the CWA this morning. The severe threat and highest PoPs/best QPF moves through west to east this morning into the afternoon - well timed out per the CAMs. The front will bring times of heavy rain and training will be the main concern for excessive rainfall due to the general swift movements of the individual cells. Also of note, will be the quick temperature drop post frontal - leading to readings falling below freezing for most by daybreak Sunday as a switch to west and northwest winds bring in the colder air. Dry, cold, and quiet weather follows for Sunday with highs only in the 40s despite mostly sunny skies. Again made only minor and mainly point based adjustments to the NBM temperatures through the period - with just a touch of terrain distinction included tonight. As for PoPs, mainly adjusted the NBM values to ensure conditional values with the front's passage and tonight and lingering it a bit longer in the eastern parts of the CWA into the evening then dry. .LONG TERM...(Sunday night through Friday) Issued at 350 AM EST SAT DEC 11 2021 The first few days of the extended will be warm and mainly dry for eastern Kentucky. A ridge of high pressure will allow for steadily warming temperatures Monday and Tuesday. After seeing mostly clear skies Monday and Monday night, a passing warm front will bring increasing clouds to the area on Tuesday, and we may even see a few passing rain showers for locations along and north of I64 on this day. The period Tuesday night through Wednesday morning should be dry, as high pressure becomes reestablished. It appears that the dry weather will come to and end to end the week and going into next weekend, as an area of low pressure moves our way out of the Great Plains. Scattered rain showers will move back into the area late Thursday, and should persist for a few days, as a frontal boundary becomes nearly stalled out over the region. Temperatures in the extended will be well above normal each day, with the coolest days maxing out in the mid to upper 50s, and the warmest days topping out in the 60s. Nightly lows will vary from the upper 20s to lower 30s on the coldest nights, and only fall into the 40s and lower 50s on the warmest nights. Winds should be generally out of the south or southwest for most of the period, but should shift to the north on Friday, as a front sags southward across the forecast area. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) ISSUED AT 125 AM EST SAT DEC 11 2021 Most of the TAF sites are currently seeing low-end MVFR CIGs, with possibly an occasional dip down to IFR as a lull in activity locally continues. More scattered showers, with possible thunderstorms, are expected to develop as we head deeper through the overnight hours. Early this morning and into the start of the afternoon, a strong cold front will bring more definitive lines of showers and strong storms. Expect reductions in visibility along with erratic strong wind gusts as the storms impact the TAF sites. Winds will continue to increase through the early morning hours out of the southwest at 10 to 20 kts with gusts to 30 kts or higher, at times, before shifting to out of the west/northwest at around 10 to 15 kts late this afternoon after the front passes. A strengthening low level jet will contribute to strong low level wind shear across all TAF sites through mid morning. Improving conditions then follow into the evening with CIGs likely becoming VFR or SKC while the winds start to settle. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 3 PM EST this afternoon for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...GREIF LONG TERM...AR AVIATION...HAS/GREIF
Hazardous weather outlook, Dec 11, 6:11 AM EST, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 611 AM EST Sat Dec 11 2021 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111- 114-121415- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan- Wolfe-Lee-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Sandy Hook, West Liberty, Campton, Beattyville, and Booneville 611 AM EST Sat Dec 11 2021 ...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... ...TORNADO WATCH 561 IN EFFECT UNTIL 9 AM EST THIS MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are expected early this morning through the first part of the afternoon as a potent cold front moves through the area. Thunderstorms could produce damaging wind gusts and times of heavy rainfall. In addition, tornado cannot be ruled out this morning. Outside of the thunderstorms, strong wind gusts, in excess of 40 mph, are possible at times today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage or heavy rain that occur today. KYZ086>088-107-109-110-112-113-115>120-121415- Knox-Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry- Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Paintsville, Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 611 AM EST Sat Dec 11 2021 ...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Strong, to potentially severe, thunderstorms are expected today as a potent cold front moves through the area. Thunderstorms could produce damaging wind gusts and times of heavy rainfall. In addition, an isolated tornado cannot be ruled out this morning. Outside of the thunderstorms, strong wind gusts, in excess of 40 mph, are possible at times on today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage or heavy rain that occur today. GREIF/AR
In the hours before
Special weather statement, Dec 11, 6:17 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
617 AM EST Sat Dec 11 2021
KYZ050>052-058>060-104-106>108-111215-
Rowan KY-Montgomery KY-Elliott KY-Menifee KY-Estill KY-Johnson KY-
Morgan KY-Bath KY-Powell KY-Wolfe KY-
617 AM EST Sat Dec 11 2021
...A strong thunderstorm will impact portions of Powell, southeastern
Montgomery, Morgan, southeastern Bath, northwestern Johnson,
northwestern Estill, Menifee, southern Rowan, northwestern Wolfe and
Elliott Counties through 715 AM EST...
At 617 AM EST, Doppler radar was tracking a strong thunderstorm over
Scranton, or near Frenchburg, moving northeast at 65 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bangor, Zilpo, Cogswell and Kellacey around 620 AM EST.
Craney, Paragon, Lick Fork, Leisure, Pelfrey, Blaze, Zag, Yocum,
Clearfield and Brandy around 625 AM EST.
Blairs Mills, Hamm, Wagner, Minor, Crix, Wrigley and Christy
around 630 AM EST.
Fannin Valley, Farley, Lytten, Wagner Store, Elliottville, Little
Sandy and Vale around 635 AM EST.
Other locations in the path of this storm include Sandy Hook, Stark,
Newfoundland and Bruin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 AM EST for southeastern
and east central Kentucky.
&&
LAT...LON 3818 8305 3821 8301 3817 8292 3811 8289
3798 8302 3796 8300 3800 8296 3797 8287
3769 8409 3778 8411 3781 8408 3781 8412
3784 8400 3786 8402 3793 8397 3799 8400
3825 8331 3819 8326 3827 8317
TIME...MOT...LOC 1117Z 242DEG 56KT 3801 8352
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 4:45 AM EST | Severe Thunderstorm Warning | JKL | Bath, Estill, Menifee, Montgomery, Powell | 30 min |
| Dec 11, 4:55 AM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming, Menifee, Rowan | 35 min |
| Dec 11, 5:13 AM EST | Tornado Warning | JKL | Estill, Lee, Montgomery, Powell | 17 min |
| Dec 11, 5:27 AM EST | Severe Thunderstorm Warning | JKL | Estill, Menifee, Montgomery, Morgan, Powell, Rowan and 1 more | 48 min |
| Dec 11, 5:43 AM EST | Tornado Warning | JKL | Estill, Powell | 32 min |
| Dec 11, 5:49 AM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 41 min |
| Dec 11, 5:56 AM EST | Tornado Warning | JKL | McCreary, Wayne | 19 min |
| Dec 11, 6:08 AM EST | Areal Flood Advisory | JKL | Estill, Menifee, Montgomery, Powell | 3 hr |
| Dec 11, 6:17 AM EST | Special Weather Statement | JKL | Elliott, Menifee, Morgan, Powell, Rowan | 58 min |
| Dec 11, 6:30 AM EST | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, McCreary, Pulaski, Whitley | 30 min |
| Dec 11, 6:38 AM EST | Severe Thunderstorm Warning | JKL | Bath, Estill, Jackson, Menifee, Montgomery, Powell and 3 more | 37 min |
| Dec 11, 6:53 AM EST | Tornado Warning | JKL | Knox, Whitley | 22 min |
| Dec 11, 6:58 AM EST | Severe Thunderstorm Warning | JKL | Bell, Clay, Jackson, Knox, Laurel, Leslie and 4 more | 32 min |
| Dec 11, 7:08 AM EST | Severe Thunderstorm Warning | JKL | Bath, Estill, Jackson, Lee, Menifee, Morgan and 4 more | 37 min |
| Dec 11, 7:24 AM EST | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 51 min |
| Dec 11, 7:42 AM EST | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Dec 11, 8:04 AM EST | Special Weather Statement | JKL | Johnson, Magoffin, Martin | 26 min |
| Dec 11, 8:15 AM EST | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 30 min |
| Dec 11, 8:20 AM EST | Flash Flood Warning | JKL | McCreary, Whitley | 3 hr |
| Dec 11, 8:45 AM EST | Severe Thunderstorm Warning | JKL | Bell, Harlan, Knox, Leslie, Whitley | 30 min |
| Dec 11, 9:14 AM EST | Areal Flood Warning | JKL | Powell | 3 hr |
| Dec 11, 9:15 AM EST | Special Weather Statement | JKL | Bell, Harlan, Letcher, Pike | 45 min |
| Dec 11, 9:57 AM EST | Special Weather Statement | JKL | Harlan | 33 min |
| Dec 11, 12:06 PM EST | Special Weather Statement | JKL | Bath, Estill, Fleming, Jackson, Menifee, Montgomery and 3 more | 39 min |
| Dec 11, 12:45 PM EST | Special Weather Statement | JKL | Bath, Elliott, Estill, Jackson, Lee, Menifee and 7 more | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.